Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 339, NWS Jackson, MS

August 6, 20184 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 6, 2018, 1:30 PM CDT for 4 counties in Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 1:30 PM CDT (18:30 UTC)
Expired
Aug 6, 2018, 2:15 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, MS, Clay County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:34 PM CDTHAIL 14 Sse Maben, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS54 KJAN 061830
SVRJAN
MSC019-025-105-155-061915-
/O.NEW.KJAN.SV.W.0339.180806T1830Z-180806T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
130 PM CDT MON AUG 6 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Choctaw County in central Mississippi...
  Northwestern Oktibbeha County in northeastern Mississippi...
  East central Webster County in north central Mississippi...
  Southwestern Clay County in northeastern Mississippi...

* Until 215 PM CDT.

* At 129 PM CDT, a severe thunderstorm was located near Maben, or 13
  miles west of Starkville, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Maben around 135 PM CDT.
  Pheba and Cumberland around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 8899 3343 8916 3365 8910 3358 8885
TIME...MOT...LOC 1829Z 202DEG 10KT 3351 8904 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
3 follow-up statements
736 
WWUS54 KJAN 061840
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
140 PM CDT MON AUG 6 2018

MSC019-025-105-155-061915-
/O.CON.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
140 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN CHOCTAW...NORTHWESTERN OKTIBBEHA...EAST CENTRAL
WEBSTER AND SOUTHWESTERN CLAY COUNTIES...

At 140 PM CDT, a severe thunderstorm was located near Maben, or 13
miles west of Starkville, moving north at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Mathiston around 150 PM CDT.
  Maben around 205 PM CDT.
  Pheba and Cumberland around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 8901 3346 8915 3365 8910 3358 8885
TIME...MOT...LOC 1840Z 199DEG 7KT 3350 8905 

HAIL...1.50IN
WIND...60MPH
 
$$

DC
002 
WWUS54 KJAN 061854
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
154 PM CDT MON AUG 6 2018

MSC019-025-105-155-061915-
/O.CON.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
154 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN CHOCTAW...NORTHWESTERN OKTIBBEHA...EAST CENTRAL
WEBSTER AND SOUTHWESTERN CLAY COUNTIES...

At 154 PM CDT, a severe thunderstorm was located near Maben, or 13
miles west of Starkville, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Maben and Pheba around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 8888 3340 8903 3346 8915 3362 8911
TIME...MOT...LOC 1854Z 203DEG 6KT 3351 8905 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
148 
WWUS54 KJAN 061907
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
207 PM CDT MON AUG 6 2018

MSC019-025-105-155-061917-
/O.EXP.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
207 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA...EAST CENTRAL WEBSTER AND SOUTHWESTERN CLAY
COUNTIES WILL EXPIRE AT 215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3357 8888 3340 8903 3346 8915 3362 8911
TIME...MOT...LOC 1907Z 202DEG 10KT 3354 8904 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:21 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 6, 12:21 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1221 PM CDT Mon Aug 6 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are expected through the majority of the next 24
hours. The only concern will be isolated showers and thunderstorms
through the early evening hours. The greatest chances will reside
in east MS, generally affecting MEI/GTR the most. Decided to
include VCSH in these TAFs this afternoon due to ongoing
convection in those areas already. Brief reductions to IFR
visibilities/ceilings will be possible within any of these showers
and storms. Meanwhile patchy fog cannot be ruled out tonight into
early tomorrow morning, confidence in coverage is not high enough
to warrant mention in the TAFs at this point though. /10/

&&

.DISCUSSION...
Satellite imagery is now showing a broken layer of mid level
clouds covering most of the CWA this morning, as these clouds
rotate around the mid level cold core in the Delta. Heading into
this afternoon, expect today's convection to initiate over
eastern MS and over southern Louisiana. The activity in southern
Louisiana will move northward, seabreeze-style, into our CWA by
later this afternoon. With all of this activity today, expect
isolated showers and thunderstorms. Can't rule out a strong storm
or two, especially among the seabreeze powered activity.
Convection should die down this evening around sunset. /10/

Prior discussion below:

Today and Tonight: Satellite imagery this morning showing a narrow
area of warm advection/ascent over north central MS associated with
quasi-persistent mid level cold core over the northern Delta region.
This feature will drift south today and while the models are not
that excited about much precip, feel better lapse rates may promote
a slightly better coverage of afternoon convection. Otherwise,
models seem to agree that sea breeze convection will get going by
late morning over the LA coast and drift into the southwest portions
by late afternoon, diminishing during the early evening.

Continued slow mid level ridging, despite the cutoff cold core
feature, will result in slightly warmer temperatures than yesterday.
Dewpoints mixing out into the upper 60s over much of the area will
keep heat indices from reaching much above 100, despite maximums in
the mid 90s./26/

Tuesday through Sunday: Shower and thunderstorm coverage is
expected to be fairly low again on Tuesday due to the continued
influence of a mid-level ridge of high pressure over the region.
Residual moisture and a weakness in the ridge will leave a slight
chance for showers and storms across the region, however. It still
looks like dewpoint temperatures may mix out to around 70 to 73
degrees on Tuesday, so resultant heat index values will mostly be
below 105 degrees. If moisture ends up being a little higher
during the day, a few locations could reach the 105 mark.

For Wednesday through the weekend, the synoptic pattern
across the CONUS will feature an amplifying ridge over the
Intermountain West, what will likely be Hurricane John out over the
far the far Eastern Pacific Ocean, and upper-level trough centered
over the eastern CONUS. The resulting northwesterly to northerly
flow over our region will push a frontal boundary into the Mid-South
that looks to stall out somewhere around the region for the second
half of the week. Deeper moisture pooling along the front will
result in some potential for heavy rainfall each day through the end
of the week, with disturbances helping to gradually push the better
rain chances and amounts farther south across our area through the
weekend. Model agreement is fairly high regarding the overall
pattern evolution, so have kept POPs in the likely range (70-80%)
through Saturday. A developing cutoff low over the Midwest/Great
Lakes by late in the weekend should help to keep the stationary
front and rain chances around our region into early next week. With
the increased rain chances and lowering heights aloft, expect
temperatures to be near normal to a few degrees cooler than
normal by late this week. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  73  94  73 /  19  16  17   9
Meridian      94  73  96  73 /  22   7  19  10
Vicksburg     94  73  94  74 /  15  13  17  11
Hattiesburg   94  73  94  73 /  22  17  28   7
Natchez       93  72  93  73 /  27  16  23   7
Greenville    93  73  93  73 /  15   6  17  27
Greenwood     94  73  93  73 /  15   5  17  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 6, 4:06 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
406 AM CDT Mon Aug 6 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
406 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 6, 1:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
121 PM CDT MON AUG 6 2018

MSZ032-033-061900-
Oktibbeha MS-Choctaw MS-
121 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW AND WESTERN
OKTIBBEHA COUNTIES UNTIL 200 PM CDT...

At 121 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sherwood, or 11 miles west of Starkville, moving northeast at 5
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Longview around 135 PM CDT.

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 8895 3329 8899 3329 8906 3343 8919
      3353 8911 3353 8909 3355 8909 3356 8908
      3356 8893 3345 8886
TIME...MOT...LOC 1821Z 231DEG 6KT 3347 8902

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:02 PM CDTSpecial Weather StatementJANSharkey, Yazoo43 min
Aug 5, 9:05 PM CDTSpecial Weather StatementJANHolmes40 min
Aug 6, 1:21 PM CDTSpecial Weather StatementJANOktibbeha39 min
Aug 6, 2:14 PM CDTSpecial Weather StatementJANChoctaw31 min
Aug 6, 2:35 PM CDTSpecial Weather StatementJANGrenada25 min
Aug 6, 4:09 PM CDTSpecial Weather StatementJANWinston36 min
Aug 6, 5:04 PM CDTSpecial Weather StatementJANMadison41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.